Cardiac Complications of Clozapine Treatment – Assessment and Management – Highlights from RCPsychIC 2019

Posted on:August 16, 2019
Last Updated: August 16, 2019
Time to read: 4 minutes

This article is based on the talk by Prof Theresa McDonagh who is a Consultant Cardiologist at King’s College London.

1. Around 9% of patients prescribed with clozapine will develop orthostatic hypotension mainly due to the anticholinergic and anti-alpha-1 blockade, and 6% will go on to cardiogenic syncope.

2. Clozapine causes tachycardia, and 25% of patients with schizophrenia can experience 10-15 beats per minute increase in heart rate, which is usually benign. In normal volunteers, clozapine can also cause bradycardia, of which clinicians should be aware. Clozapine also causes dose-related QT-prolongation.

3. Myocarditis is the most severe problem associated with clozapine. Idiosyncratic IgE hypersensitivity reaction resulting in inflammation in the myocardium is considered to be a likely mechanism.

4. An Australian study evaluated 500 patients with schizophrenia on clozapine to assess the potential for cardiotoxicity [Khan A et al., 2017]. Although myocarditis and sudden cardiac death were uncommon, these complications were clinically meaningful.

  • The incidence of sudden death and myocarditis were 2% and 3%  respectively.
  • The mean time to myocarditis post clozapine commencement was 15±7 days

5.  A systematic review of clozapine-induced myocarditis shows a wide variation in incidence (~0.1% up to 8.5% of patients treated) [Bellissima B et al., 2018],  and most patients who develop myocarditis do so within the first three months of therapy. Of these, the mortality is quite high, at 21% overall. It is important to rule out alternate causes of myocarditis (viral respiratory infection, autoimmune diseases, giant cell myocarditis, etc.). The main findings were:

The median age of patients and dose of clozapine at presentation was 30years and 250mg/day respectively. Symptoms and signs of myocarditis developed in 87% of patients within the first month of treatment. Clinical presentation included: shortness of breath (67%), fever (67%) and tachycardia (58%). Cardiac markers were elevated in 87% of the 54 cases that reported these markers. Global ventricular dysfunction was the predominant echocardiogram finding (57%).

6. Symptoms and signs of heart failure may not be specific enough for a diagnosis but may include breathlessness, fatigue, ankle swelling, and a raised JVP. Around 50% of patients with heart failure have a normal chest X-ray, normal cardiothoracic ratio, and no signs of pulmonary oedema. An ECG should be carried out, although there is nothing specific to observe other than the ECG is abnormal.

7. A recent ‘guide for psychiatrists written by cardiologists’ [Patel et al., 2019] concluded:

Cardiovascular side-effects of clozapine are rare but include life-threatening myocarditis and dilated cardiomyopathy, but there is no clear evidence that the dose of clozapine has a direct effect on the risk of cardio-toxicity.

Clozapine-induced cardiotoxicity is likely over-reported in the literature with few patients receiving appropriate cardiac investigations. It is possible that this condition is rarer than thought and further, that many patients have therapy discontinued unnecessarily.

Only one protocol for monitoring of clozapine-induced cardiotoxicity exists which recommend baseline troponin, C-reactive protein and transthoracic echocardiogram.

8. A recent systematic review on clozapine-induced cardiomyopathy and myocarditis [Knoph K et al., 2018] monitoring showed:

Recommendations varied widely. Some authors recommended baseline laboratory monitoring, with or without follow-up testing, for C-reactive protein, creatine kinase MB, and troponin. Electrocardiography was commonly recommended, and echocardiography was less commonly recommended.

For asymptomatic patients receiving clozapine, testing could include baseline electrocardiography, echocardiography as part of a cardiac consultation if patients have cardiac disease or risk factors, and monitoring of C-reactive protein and troponin as indicated.

9.  The mainstay of clozapine-induced cardiotoxicity is consideration of cessation of treatment, specialist review and use of disease-modifying cardiac agents (e.g. ACEI, Beta-blockers etc.). In all cases of fulminant myocarditis or cases where there is new, at least moderate, LV dysfunction, clozapine should be withheld. [Patel et al., 2019]

10. Heart failure cardiologists (but not interventional cardiologists or electrophysiologists) have access to a multi-professional team of professionals. This team can help the patient with up-titration of new medications and provide lifestyle advice for treating heart failure and cardiovascular risk factors, resulting in faster treatment for patients who need the continued benefit of clozapine.

11. Clozapine rechallenge [Patel et al., 2019]: The significant majority of evidence for rechallenge derives from case reports. The success rate of clozapine “re-challenge” following myocarditis in one series was 50–70%. Factors that facilitate rechallenge are

  • slower up-titration
  • close monitoring
  • longer period to re-challenge from discontinuation
  • ACE inhibitors have been shown to have a cardio-protective effect in animal studies and may aid clozapine rechallenge and facilitate the continuation of clozapine.

 

References

5 (100%) 1 vote